Alert archive / Nevada / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Las Vegas, NV

July 10, 1996Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 10, 1996, 12:53 PM PDT for Clark County, Nevada. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1996, 12:53 PM PDT (19:53 UTC)
Expired
Jul 10, 1996, 2:00 PM PDT
In force
67 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2725 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 101955
FFWLAS
NVC003-102100-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1253 PM PDT WED JUL 10 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  200 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...WEST CENTRAL CLARK COUNTY
 
THE NEVADA DIVISION OF FORESTRY REPORTED FLASH FLOODING IN THE LEE
CANYON AREA OF MT CHARELSTON. A GIRL SCOUT CAMP REPORTED 3/4 INCH
IN THE SAME AREA. RADAR ESTIMATED RAINFALL IN THIS AREA HAVE BEEN
TWO TO THREE INCHES DURING THE PAST TWO HOURS.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:48 AM PDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 8:48 AM PDT, 4 hours 5 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 AM PDT WED JUL 10 1996

STLT LOOPER INDICATING ONLY A FEW DEBRIS CLDS REMAINING FROM LAST
NIGHTS THUNDERSTORM ACTIVITY.  APPEARS AS THOUGH TODAY WILL BE A
REPEAT OF YESTERDAY WITH ABUNDANT LOW LVL MSTR ALREADY IN PLACE WITH
SFC DEW POINTS NEAR 60 AND OBSERVED LI VALUES OF -2 FROM THIS
MORNINGS DRA SOUNDING.  ALSO NOTED AREA OF DIFFLUENCE ALOFT ON WATER
VAPOR LOOP JUST SOUTH OF LAS.  WILL HOLD OFF ON FF WATCH FOR NOW BUT
WITH LIGHT WINDS FROM SFC UP TO 400 MB ANY CELLS THAT DEVELOP WILL BE
VERY SLOW MOVING SO LOCAL FF THREAT DEFINITELY PRESENT.  AS
YESTERDAY...CAP NOTED ABOUT 400 MB SHOULD PRETVENT THINGS FROM REALLY
GETTING GOING UNTIL LATE THIS AFTERNOON.  HAVE MADE ONLY MINOR CHGS
TO FCST ADDING LOCALLY HVY RAIN...OTHERWISE FCSTS IN GOOD SHAPE.
LAS -11.  KOSIER

In the hours before

Special weather statement, Jul 10, 9:48 AM PDT, 3 hours 5 minutes before
101750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 AM PDT (948 AM MST) WED JUL 10 1996

...TEST...TEST...TEST...TEST...TEST...TEST...TEST...TEST...TEST...
Special weather statement, Jul 10, 9:50 AM PDT, 3 hours 3 minutes before
AZZ001>003-101750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT (950 AM MST) WED JUL 10 1996

...TEST...TEST...TEST...TEST...TEST...TEST...TEST...TEST...TEST...
Special weather statement, Jul 10, 11:08 AM PDT, 1 hour 45 minutes before
NVZ009-008-AZZ001-002-003-110515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1107 AM PDT (1107 AM MST) WED JUL 10 1996

...STRONG THUNDERSTORMS DEVELOPING OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA...

AT 11 AM...LAS VEGAS DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
OVER THE SPRING MOUNTAINS OF EXTREME SOUTHERN NEVADA NEAR MT
CHARLESTON AS WELL AS EASTERN MOHAVE COUNTY ARIZONA ABOUT 10 MILES
EAST OF KINGMAN. THESE THUNDERSTORMS WILL LIKELY BE ACCOMPANIED BY
BRIEF HEAVY RAIN...WIND GUSTS NEAR 50 MPH...HAIL AND DANGEROUS
LIGHTNING.  THE THUNDERSTORMS SHOWED VERY LITTLE MOVEMENT AT THIS
TIME.

ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE REMAINDER OF
SOUTHERN NEVADA AS WELL AS NORTHWEST ARIZONA THIS AFTERNOON AND
EVENING.

PERSONS PLANNING OUTDOOR ACTIVITIES...ESPECIALLY IN THE MOUNTAINS
OR ON LAKE MEAD SHOULD BE ALERT FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND BE PREPARED TO MOVE QUICKLY TO A PLAxCE OF
SAFETY.

KOSIER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:53 PM PDTSevere Thunderstorm WarningVEFClark67 min

Nearby

Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.